Curhan GC, Willett WC, Speizer FE, Spiegelman D, Stampfer MJ
Comparison of dietary calcium with supplemental calcium and
other nutrients as factors affecting the risk for kidney stones in
Ann Int Med
(Apr) 126:497-504 1997
Comment: The possibility that calcium supplementation is associated
with an increased rate of stone disease is important, parti-
cularly because there is much recent data that post-menopausal
women with stones,like most demographic groups studied, have
lower bone-density than their non-stone-forming peers.
We need to know whether calcium supplementation in this group of patients
This study does not specify what calcium supplements the participants
took, though the methods state that this information was solicited.
One would guess that almost all of the subjects were taking
calcium carbonate. There are however, a number of references,
by Charles Pak, and one by John Rodman, suggesting that calcium
citrate supplementation will not increase the lithogenicity
of urine. This of course is due to the inhibitory effect of
citrate on calcium stone formation. In addition, the preliminary
evidence suggests that alendronate might be useful in the
management of hypercalciuria, while increasing bone density.
(see HDCN review of Weisinger's 1996 ASN abstract on this subject).
The use of this drug would allow absorbed calcium to be deposited
into bone, rather than into the urine. As Coe's accompany editorial
implies, calcium supplementation without increasing calciuria
would also be possible with co-administration of thiazides,
which may have direct effects on bone themselves.
One strange finding in this paper is the absence of a stronger
effect of calcium supplementation beyond the 1-100 mg per day
level. In fact it is odd that there even is a significant number
of women taking this small amount: most recommendations are
for pre-menopausal women to take 500-1000 mg, and for post-menopausal
women to take 1000-1500 mg per day. I don't think there is any
really credible explanation for this finding, and it casts some
doubt on the association.
(David S. Goldfarb, M.D., NYU School of Medicine)
of this paper is available from the ACP site.
See also the
accompanying editorial by Coe et al.